Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Leg cramps from asthma inhalers
    avatar
    dilann posted:
    It is 4 am and I have been having horrible muscle cramping in my legs, feet and thighs from Flovent and albuterol inhalers. Singulair generally holds me, but I am in the midst of a bad URI. I eat a diet rich in natural grains, fruits and veggies and drink plenty of water. I frequently take a Mg capsule. Does anyone else have this problem?
    Reply
     
    avatar
    amcate responded:
    Yes, my calves often cramp really bad and painfully at night. The pain often wakes me up. I find that by contracting the opposing muscle group (the ones in the front, which cause the ankle to bend or dorsiflex) it helps it to relax. If the calves are too tight to do that, then I push hard on them which temporarily causes more pain, but then the whole muscle relaxes again and the pain goes completely away. I wasn't connecting it to any asthma meds, though, as I can't get off them anyway due to breathing issues and so I couldn't test if they are related. I have tried to increase potassium, which seems to help as long as I continue taking in a lot of potassium. I take FloVent 220, Advair 500/50, nasal sprays, and Zyrtec most days. Sometimes I don't take the FloVent 220 and use only Advair 500/50.
     
    avatar
    pljohns replied to amcate's response:
    Absolutely! Almost every night I am awakened by very painful leg/foot/ankle cramps. I've done a lot of reading and mine are a odd ball side effect of Brovana, which is a long acting bronchodialator. I can't use inhalers and must use the neb twice a day.I have found that increasing magnesium has helped some, but doesn't totally get rid of them. Increasing potassium didn't help much and in fact, the longer I took potassium, the worse they got. Now that I've quit taking potassium, they are some better but I can't even eat a banana without the getting worse again. Gotta love asthma meds!
     
    avatar
    amcate replied to pljohns's response:
    Thanks to both of you for mentioning the connection to the asthma meds. I had no idea. It happened again last night, but it's so common that I do the remedies in my sleep without fully waking up and I go right back to sleep. I remember the events the next day, though.
     
    avatar
    sgbl88 responded:
    Hi dilann,
    I have cramps as well. Asthma meds do tend to deplete magnesium, potassium and Calcium. Low levels of either of them can cause cramps. I do get relief when I supplement all three, but potassium seems to be the most important for me.
    Sonya
    Jeremiah 29:11 For I know the thoughts that I think toward you, saith the LORD, thoughts of peace, and not of evil, to give you an expected end... Ye shall seek me, and find [me]


    Helpful Tips

    exercise
    I ve been trying to inmporve the slight asthma i have by exercising more More
    Was this Helpful?
    12 of 14 found this helpful

    Helpful Resources

    Be the first to post a Resource!

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Asthma and Allergies Center